Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 147, NWS Wichita, KS

June 2, 2009Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 2, 2009, 5:42 PM CDT for Reno County, Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 5:42 PM CDT (22:42 UTC)
Expired
Jun 2, 2009, 6:30 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Reno County, KS

The radar

The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 6:04 PM CDTTSTM WND DMG3 S Plevna, KS1 INCH TREE LIMBS DOWN
Jun 2, 6:12 PM CDTHAIL 1Arlington, KS
Jun 2, 6:39 PM CDTTSTM WND GST 708 Nw Pretty Prairie, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-339 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 022242
SVRICT
KSC155-022330-
/O.NEW.KICT.SV.W.0147.090602T2242Z-090602T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RENO COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 630 PM CDT.

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR PLEVNA...OR 23 MILES NORTHWEST OF KINGMAN...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ABBYVILLE...ARLINGTON...LANGDON...PARTRIDGE...PLEVNA...SYLVIA...
  TURON...WILLOWBROOK.

THIS REPLACES THE TORNADO WARNING PREVIOUSLY ISSUED FOR THE WARNED
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3817 9838 3813 9796 3775 9813 3778 9844
TIME...MOT...LOC 2243Z 233DEG 16KT 3795 9831

$$

LAWSON
2 follow-up statements
000 
WWUS53 KICT 022256
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT TUE JUN 2 2009

KSC155-022330-
/O.CON.KICT.SV.W.0147.000000T0000Z-090602T2330Z/
RENO KS-
556 PM CDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RENO
COUNTY UNTIL 630 PM CDT...

AT 556 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
ARLINGTON...OR 18 MILES NORTH OF KINGMAN...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES SOUTH OF ABBYVILLE BY 605 PM CDT.
  NEAR ARLINGTON BY 610 PM CDT.
  NEAR PARTRIDGE BY 630 PM CDT.

THIS DANGEROUS STORM WILL ALSO AFFECT LANGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3817 9838 3813 9796 3775 9813 3778 9844
TIME...MOT...LOC 2256Z 263DEG 11KT 3790 9823

$$

LAWSON
000 
WWUS53 KICT 022317
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE JUN 2 2009

KSC155-022330-
/O.CON.KICT.SV.W.0147.000000T0000Z-090602T2330Z/
RENO KS-
617 PM CDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN RENO
COUNTY UNTIL 630 PM CDT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
LOCATED NEAR ARLINGTON...OR 17 MILES SOUTHWEST OF HUTCHINSON...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR PARTRIDGE BY 630 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 3817 9838 3813 9796 3775 9813 3778 9844
TIME...MOT...LOC 2316Z 263DEG 11KT 3791 9815

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:41 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 2, 3:41 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT TUE JUN 2 2009

.DISCUSSION...

TONIGHT-WED MORNING:

THUNDERSTORMS DEVELOPING IN RELATIVELY MOIST...LOW SHEARED...
UNCAPPED ENVIRONMENT. PROFILERS/VWP SHOW DIFFLUENT FLOW ALOFT...SO
POTENTIAL FOR STORMS ABOUT ANYWHERE ACROSS THE AREA AHEAD OF THE
UPPER WAVE SPINNING IN WESTERN KS. FAIR AMOUNT OF LOW LEVEL
CONVECTIVE AVAILABLE POTENTIAL ENERGY...ESPECIALLY ACROSS
SOUTHEAST KS...SO WILL NEED TO KEEP EYE ON INTERSECTING BOUNDARIES FOR
LANDSPOUT POTENTIAL UNTIL SUNSET. DRY AIR ALOFT OVER SOUTHERN HALF
MAY LEAD TO DAMAGING WINDS ON STORM COLLAPSE...BUT LACK OF DECENT
SHEAR ALOFT SHOULD LIMIT LARGE HAIL POTENTIAL...WITH HEAVY RAIN A
BIGGER THREAT. SUSPECT THREAT OF HEAVY RAIN WILL START TO WANE
AFTER 0600 UTC IN THE NW SECTIONS...BUT WILL LET EVENING SHIFT NIX
THOSE AREAS AFTER IT IS CLEAR HOW THINGS WILL UNFOLD. LESS CLEAR HOW
EXTENSIVE PRECIPITATION WILL BE BY DAYBREAK AND INTO WED...SO WILL
NOT EXTEND WATCH AT THIS TIME.

WED AFTERNOON-THU:

PRECIPITATION WILL BE ON THE WANE IN SOUTHEAST KS WITH DRYING
MOVING INTO ALL OF THE AREA BY WED EVENING. QUIET AND COOLER THAN
NORMAL WEATHER ANTICIPATED FOR THU.

FRI-TUE:

MAIN FOCUS FOR THIS PERIOD WILL BE SYNOPTIC FRONT MOVING THROUGH
THE AREA. TIMING WILL BE CRITICAL FOR BOTH TEMPERATURES/PROBABILITY
OF PRECIPITATION. AS TO BE EXPECTED...VARIATIONS WITH BOTH IN MODEL
TO MODEL AND RUN TO RUN CAST CONSIDERABLE UNCERTAINTY TO THE FINER
DETAILS...WHICH WILL GREATLY IMPACT RESULTANT WEATHER. SOME
COMMONALITIES INCLUDE POTENTIAL FOR SIGNIFICANT WARMUP AHEAD OF THE
FRONT...ESPECIALLY ACROSS SOUTHEAST KS AND OK BORDER COUNTIES ON
SAT. COULD SEE TEMPERATURES WELL INTO THE 90S IN SOUTHEAST KS WITH
FULL MIXING. WHILE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER
FORECASTS MODEL IS A BIT QUICKER WITH FRONTAL PASSAGE...DOES HANG
ON TO A BIT MORE POST FRONTAL PRECIPITATION. GLOBAL FORECAST SYSTEM
MODEL IS CONSIDERABLY SLOWER AND BRINGS WELL DEVELOPED SURFACE WAVE
ACROSS THE AREA. REGARDLESS WHICH VERIFIES WILL BE POTENTIAL FOR
STRONG-SEVERE STORMS AND LOCALLY HEAVY RAIN. -HOWERTON

&&

.AVIATION...
MAIN ISSUE WILL BE TIMING THUNDERSTORM THREAT. GUSTY WINDS WILL BE
POSSIBLE MAINLY AT KICT/KCNU IF STORMS COLLAPSE IN THE VICINITY OF
THE AIRPORT. MVFR CEILINGS WL BE LIKELY BEHIND THE FRONT AND
PERSIST INTO WED MORNING. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    56  72  53  77 /  80  10  10  10
HUTCHINSON      55  73  53  77 /  80  10   0  10
NEWTON          53  71  53  76 /  80  10  10  10
ELDORADO        55  71  52  75 /  90  20  10  10
WINFIELD-KWLD   59  72  52  76 /  90  20  10  10
RUSSELL         51  70  51  79 /  60  10   0   0
GREAT BEND      53  69  52  78 /  70  10   0  10
SALINA          56  73  53  78 /  70  10   0  10
MCPHERSON       55  72  53  77 /  80  10  10  10
COFFEYVILLE     60  71  53  76 /  90  60  10  10
CHANUTE         59  71  51  75 /  90  50  10  10
IOLA            58  71  51  75 /  90  50  10  10
PARSONS-KPPF    60  70  52  76 /  90  60  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ051>053-067>072-082-
083-091>096-098>100.

&&
Hazardous weather outlook, Jun 2, 4:53 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
453 PM CDT TUE JUN 2 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
453 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY ACROSS MUCH OF SOUTH
CENTRAL AND SOUTHEAST KANSAS TONIGHT. SLOW MOVING STORMS MAY
RESULT FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST
KANSAS. SEE THE LATEST FLOOD WATCH FOR DETAILS.

ISOLATED STRONG
TO SEVERE STORMS ARE POSSIBLE MAINLY SOUTH OF A LINE FROM
HUTCHINSON TO IOLA. DAMAGING WINDS AS STORMS COLLAPSES WOULD THE
PRIMARY SEVERE THUNDERSTORM THREAT. SMALL HAIL IS ALSO POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS MAY LINGER ACROSS SOUTHEAST KANSAS ON
WEDNESDAY. SOME OF THE THUNDERSTORMS COULD STILL PRODUCE LOCALLY
HEAVY RAINFALL.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA BY FRIDAY NIGHT
AND PERSIST THROUGH MONDAY.  SEVERE STORMS COULD OCCUR ANY
AFTERNOON OR EVENING THROUGHOUT THIS PERIOD. FLOODING COULD ALSO
BECOME A THREAT DUE TO MULTIPLE DAYS OF LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED AND SHORT LIVED NATURE OF THE SEVERE THREAT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

HOWERTON

In the hours before

Special weather statement, Jun 2, 2:55 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT TUE JUN 2 2009

KSZ069-093-022030-
BUTLER-COWLEY-
255 PM CDT TUE JUN 2 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...

AT 255 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6
MILES SOUTHWEST OF ATLANTA...OR 10 MILES NORTHEAST OF WINFIELD...AND
MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Jun 2, 5:09 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT TUE JUN 2 2009

KSZ067-022245-
RENO-
509 PM CDT TUE JUN 2 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RENO COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVIA...OR 29 MILES NORTHEAST OF PRATT...
AND MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Local storm report, Jun 2, 5:37 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
537 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             SYLVIA                  37.96N 98.41W
06/02/2009  E1.25 INCH       RENO               KS   EMERGENCY MNGR

&&

DUNTEN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:20 AM CDTFlood WatchICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 14 more20 hr
Jun 2, 3:32 PM CDTAreal Flood WarningICTChase5 hr
Jun 2, 5:15 PM CDTTornado WarningICTReno30 min
Jun 2, 6:22 PM CDTSevere Thunderstorm WarningICTReno38 min
Jun 2, 6:48 PM CDTAreal Flood WarningICTGreenwood103 min
Jun 2, 6:57 PM CDTSevere Thunderstorm WarningICTReno32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.